CSN Login
Members Online: 11

Side Effects of Temodar

BobbiW
Posts: 4
Joined: Feb 2004

My husband, 59, was diagnosed with GBM IV in the left temporal lobe Sept. '03 and had resection Oct. 1st. Neurosurgeon felt he got the whole tumor. 6 weeks of radiation followed, ending Dec. 16. My husband had a post-radiation MRI in Jan., and it showed no tumor. Neurosurgeon and neurooncologist were very happy with it. Husband had one 5 day round of Temodar during radiation, and then it's being repeated every 28 days. The first 3 rounds of Temodar went pretty easily with the only complaint being constipation and some stomach pain, which were managed by diet and supplements. However, this fourth round has been different. He's having extreme anxiety (he started having some anxiety 2 1/2 weeks following surgery, but this is much, much, much worse), crying spells (something he had at one point in the radiation but it disappeared with an increase in Decadron), loss of appetite, feels really sick, and has had several episodes of double vision (not a constant problem). Since Temodar is quite often used, I was wondering if any of you had had side effects from it or know of people who did. I'm a bit baffled because the first three rounds weren't bad. It's been 4 days since his last dose and no improvement. I have a call in to the doctor. I hate bothering him but I'm in unchartered waters and don't know if something should be done or if this will pass.

I would appreciate any thoughts you might have.

Bobbi

TAremote's picture
TAremote
Posts: 57
Joined: Nov 2003

Hi Bobbi, I'm a 53 yr old male with stage 4 Glio Blastoma. Dx in July of 2003, had the resection where 80% of the tumor was removed. Mine is located on the occipitial lobe ( vision). Since then I have had 6 wks of rads, along with 4 rounds of chemo, temadar. I also had some constipation and some pretty bad heartburn, but have gotten through it so far. I have not had an anxiety issues, or double vision from the temadar. My treatment is also 5 days on and 23 off. I also take three anti nausua meds that seems to be doing the trick. While I take 5 mg of steriods a day, that seems to keep eating too much.
So, I guess to answer your question, I have not had any bad side effects from Temadar....

Tom

mroeders
Posts: 3
Joined: Feb 2004

My GBM IV was in left temporal as well, like your husband the got all the cancer out.
Personally speaking I had simliar problem, the first 4 rounds were fine, but next 3 I lost my appettite and got really sleepy. However in my case once i got off the Decadron (Dexamethasone generic name) (STERIODS). The Temdor was fine again. 5 treatment later I still feel fine on the Temodar.

Is your husband on Decadron?

BobbiW
Posts: 4
Joined: Feb 2004

Thanks to TA and warpig for your input.

Yes, my husband is on Decadron - has been on it since last Sept., so that's 5 months of it. He had gotten to the end of the Decadron tapering process the end of January, and he ran into trouble with some sort of "attacks" causing the radiation oncologist to raise the dosage. That immediately took care of the problem, but he's now on a much slower taper and isn't scheduled to be off it till March 14th, if all goes well. Right now he takes 4 mg. one day, 2 mg. the next, then 4, then 2, etc. I did speak with the neurooncologist today, and he mentioned the Decadron, too, though he thinks my husband's problems are attributed to the Temodar and will pass in a few days. Also, I might mention that the dosage of Temodar is much higher the third and fourth rounds with the first two being at 320 mg. (radiation dosage) and the last two at 450 mg. I'm wondering if that's a factor. Will have to talk to the doctor about it.

Bobbi

BobbiW
Posts: 4
Joined: Feb 2004

One further question for warpig. When you did experience side effects from the Temodar, were they only during the administration of the drug or did they last for a period of time afterward. It has been 5 days since my husband's last dose and all the aforementioned symptoms persist. In the prior rounds the constipation disappeared within one day of the last dose. Just wondering.

Bobbi

mroeders
Posts: 3
Joined: Feb 2004

It started on Thursday of the chemo and got better about 7 days later, I really did'nt get my appetite fully back until I was off the steorid. I craved Banna Splits tho.

Kathee
Posts: 4
Joined: Feb 2004

Hi Bobbi,
My 11 year old is on Temador. He is actually 5 days on 23 days off- 300mg. He is going to start his 8th round on March 4th. Really his appetite was bad in the very beginning, however I attribute that to the radiation...now he eats and eats!! But during the 5 days and maybe 5 days after, things don't always taste the same...he feels sick if he doesn't eat. He does get short tempered too. He was dx. with glioblastoma multiforme stageiv-front temporal lobe..100%resection...5/13/03. I also have David on an alternative, protocel. If David feels sick, I give him zofran. Does your husband take antinausea meds? I can tell you, David's after effects from the chemo last about 5-7 days after he's done taking the temador. There is also a accumulative effect with any chemo. So in the beginning, it may not have been so bad, however, now that is has built up in his body, it can be having it's typical side effects...I had colon cancer 7 yrs ago, I was taking the 5FU chemo, I couldn't understan what the big deal was, I was getting it every week (injected) ,well, about the 4th week, forget about it, I was soooooo sick, started on compazine right away! It will plateau, in other words, it doesn't just keep on climbing, but this is how your husband is reacting. It's normal, but certainly not pleasant. I wishyou all the best Bobbi. God Bless- Kathy

BobbiW
Posts: 4
Joined: Feb 2004

Hi Kathy!
Thanks for your response. It is informative to hear others' experiences. George has the same regimen as David: 5 days on and 23 days off, only at 450 mg. And yes, he has taken an anti-nausea medication with each round of Temodar. The first three rounds he took Zofran. Then we got a new neurooncologist because ours left private practice, and the new doctor recommended Kytril. Perhaps George had the sick feeling because that medication did not work as well for him as the Zofran. His sick feeling subsided in that 5 to 7 day time period you mentioned. In any case, there seems to be something else going on as his anxiety has become unbearable and the double vision worsened. The doctor has moved up the next scheduled MRI to take a look to see if the tumor has returned. This illness certainly has its ups and downs. In early January we were thrilled that the doctors were so happy with his MRI, and now he's so very down because he's so miserable. In any case, I wish you and David well in his recovery; you are two more people I will keep in my prayers. Bobbi

snoble
Posts: 2
Joined: Jul 2003

Hi everyone. I'm a 23 yr old female on Temodar, my tumor was resected a year ago. I always experience a lack of appetite while I'm on it and for the following few days. All food sounds gross and I sometimes have to get by on fruit and crackers unfortunately. I also get nauseous but I've found the best anti-emetic drug for me is Kytril (I've also tried Zofran, Emend, Compazine). I also get pretty tired and need naps on those days I'm taking Temodar. I have not experienced any double-vision.

I also wanted to add that anxiety is probably not a side effect of Temodar, but just something that goes along with this whole process. Sometimes I get more anxious before starting each round of Temodar because I know it's not going to be fun. I'm on an anti-depressant, which I think has helped me get over my worst emotional period during all this, when I cried every day. There are also anti-anxiety drugs that can come in handy if someone experiences a panic attack. It's also extremely difficult to come off of steroids (I was on Decadron) - since they're a stimulant they really help to keep your mood up and you don't even realize until you're off them that they helped you in that respect. Looking for support groups, if they're available, can sometimes help. My thoughts are with you all.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network